Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 46, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 17, 2000, 8:45 AM CST for Bolivar County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 2000, 8:45 AM CST (14:45 UTC)
- Expired
- Feb 17, 2000, 9:30 AM CST
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Bolivar County, MS
The radar
The Little Rock radar (KLZK), 172 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 9:00 AM CST | Hail 0.75 | Mound Bayou, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 609 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 171446 SVRJAN MSC011-171530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 845 AM CST THU FEB 17 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 930 AM CST * AT 845 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF GUNNISON...OR ABOUT 4 MILEKS NORTHEAST OF ROSEDALE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SHELBY AT 905 AM CST NEAR MOUND BAYOU AT 910 AM CST HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:25 AM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Feb 17, 3:25 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 AM CST THU FEB 17 2000 SOME DENSE FOG NOTED EARLY THIS MORNING IN SURFACE OBS AND FOG IMAGERY MOVING NORTH OVER SE MS. WILL ISSUE DENSE FOG ADVISORY FOR SE PORTIONS. NEAR STATIONARY BOUNDARY FROM JUST SOUTH OF KSHV-KHEZ TO NEAR KPIB AS OF 08Z. THIS FEATURE TO BE THE MAIN PLAYER IN THE FORECAST TODAY. DEVELOPING SYSTEM MOVING OUT THE ROCKIES WILL ALLOW LOW LEVEL WARM AIR ADVECTION TO GET GOING TODAY OVER THE ARK-LA-MISS. ETA INDICATES THAT BOUNDARY WILL BE A LITTLE DIFFICULT TO DISPLACE WITH INCREASING LOWER LEVEL WARM ADVECTION...BUT SHOULD FINALLY MOVE INTO NORTH MS BY LATE IN THE DAY. DECENT UPWARD VERTICAL MOTION...INITIALLY TODAY IN THE 295-305K THETA LAYER...WILL INCREASE IN DEPTH BY THIS AFTERNOON AS LEFT EXIT REGION OF 70-75 KNOT H25 JET STREAK PASSES OVER THE CWFA NEAR THE WARM FRONTAL BOUNDARY. EXPECT NUMEROUS... MOSTLY ELEVATED SHOWERS AND THUNDERSTORMS TO DEVELOP BY THE AFTERNOON MAINLY NORTH OF THE BOUNDARY. DUE TO ELEVATED NATURE OF CONVECTION AND WET-BULB ZERO HEIGHTS GENERALLY BELOW 10K FEET...AGREE WITH SPC WITH POSSIBILITY OF LARGE HAIL BEING THE MAIN SEVERE WEATHER THREAT TODAY. WARM FRONT MOVES OUT OF THE AREA THIS EVENING WITH SHALLOW DECOUPLING GETTING UNDERWAY BY 03Z. ALTHOUGH DECOUPLING WILL BE SHALLOW...STILL ENOUGH TO CONTRIBUTE TO THE MESO SCALE LOW LEVEL JET THAT WILL INTENSIFY DURING THE NIGHT AS 100+ KNOT H25 JET NOSES INTO S MO BY 12Z FRIDAY. ALTHOUGH NO FOCUSING MECHANISMS WILL BE PRESENT OVER THE CWFA TONIGHT...BELIEVE SCATTERED CONVECTION MAY STILL RESULT WITH INCREASING ISENTROPIC UPGLIDE WITH INCREASING LOW LEVEL JET BY MORNING. ONGOING CONVECTION FRIDAY MORNING SHOULD TEMPORARILY DIMINISH AS LOW LEVEL JET DECREASES AND PULLS AWAY TO THE NE. SURFACE COLD FRONT WILL APPROACH THE CWFA FROM THE NW BY AFTERNOON FRIDAY. ALTHOUGH RIGHT ENTRANCE REGION OF H25 JET PASSES NEAR THE AREA...LOW LEVEL FORCING WITH THE FRONT APPEARS TO DOMINATE. STILL...EXPECT NUMEROUS THUNDERSTORMS TO MOVE INTO THE AREA WITH THE FRONT. INSTABILITY... WITH CAPES FROM 1000-1500 J/KG...AND DECENT SHEAR PROFILES...HELICITIES FROM 200-300M2/S2...SHOULD SUPPORT SOME SUPERCELLULAR DEVELOPMENT. CONVECTION CONTINUES TO DROP SE WITH THE FRONT FRIDAY EVENING WITH CLEARING SKIES AND COOLER TEMPS IN ITS WAKE FOR SATURDAY. DRY WEATHER SHOULD PREVAIL THROUGH MONDAY AS SURFACE HIGH PRESSURE REMAINS IN CONTROL. QPF DISCUSSION: WITH DECENT AREAL COVERAGE OF THUNDERSTORMS EXPECTED THIS 24 HOUR PERIOD...BASIN AVERAGE AMOUNTS OF ONE QUARTER TO OVER ONE HALF INCH ARE IN ORDER AS PER NCEP PROGS. ONLY ADJUSTMENT TO NCEP PROG WILL BE TO SHIFT AXIS OF PRECIP SLIGHTLY TO THE NORTH DUE TO MOST STORMS BEING ELEVATED IN NATURE AND OCCURRING WELL NORTH OF THE SURFACE FRONT. JAN 70/62/75/49 7463 MEI 67/61/77/50 7455 .JAN... MS.}..DENSE FOG ADVISORY UNTIL 17/1600Z ZONES 063>066-072>074. AR...NONE. LA...NONE. 26
In the hours before
Special weather statement, Feb 17, 4:25 AM CST, 4 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 180400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 425 AM CST THU FEB 17 2000 A NEARLY STATIONARY FRONT WAS OVER CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA EARLY THIS MORNING. STRONG SOUTH WINDS ABOVE THE FRONTAL ZONE WILL PULL WARM MOIST AIR NORTHWARD FROM THE GULF...HELPING TO DESTABILIZE THE AIRMASS ALOFT. AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH TODAY AND STRONG JET STREAM WINDS APPROACH FROM THE WEST...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY ALONG AND NORTH OF INTERSTATE 20. THESE STORMS WILL BE ELEVATED. IN OTHER WORDS...THE WARM MOIST AIR WHICH FUELS THE STORMS WILL NOT BE AT THE GROUND...IT WILL BE ABOVE A SHALLOW LAYER OF COOL...STABLE AIR. STRONG THUNDERSTORM WINDS ARE RARELY ABLE TO PENETRATE THIS COOL STABLE LAYER NEAR THE GROUND...SO THE MAIN THREAT WITH THESE ELEVATED STORMS IS LARGE HAIL. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT HTTP://WWW.JANNWS.STATE.MS.US /IN LOWER-CASE LETTERS/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 8:02 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 43 min |
| Feb 17, 10:04 AM CST | Severe Thunderstorm Warning | JAN | Grenada | 41 min |
| Feb 17, 5:09 PM CST | Severe Thunderstorm Warning | JAN | Simpson, Smith | 36 min |
| Feb 17, 5:16 PM CST | Tornado Warning | JAN | Smith | 29 min |
| Feb 17, 5:46 PM CST | Tornado Warning | JAN | Jasper, Newton, Smith | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.